Join 3,512 readers in helping fund MetaFilter (Hide)


Headaches, depression, moodiness, PMS: Microgynon or Mirena
December 6, 2011 4:56 AM   Subscribe

My hormones were a mess and 6 months ago my doctor suggested birth control pills to regulate them. I was put on Yasmin, and that worked great, I felt much better overall, except for the debilitating headaches once a month. I tried skipping the stop/placebo week, but that didn't work at all (severe headache and long breakthrough bleeding), and so much headache every month is not an option.

My doctor now prescribed microgynon to try (after researching other alternatives but finding them all lacking for me), but reading a bit on the internet about that, I am less than enthusiastic. I have a history of depression and am very prone to mood swings and from what I read microgynon often makes that worse. So, my question is: is there anybody who actually felt better specifically on microgynon than off it?

Also: my doctor strongly recommended I'd consider the Mirena. I am skeptical about that as well because I read a lot of awful stories about that, but, I also know that on the internet you always read the bad things and that that doesn't mean it has to be bad for me, and that there are a lot of people who love the mirena as well. I would like to know if there are people with a history of menstrual headaches, mood swings and depression who felt that they improved on the Mirena. I would also like to hear negative experiences, but only from people who have the same symptoms as I have. I am not looking for general "This worked/did not work for me" recommendations, but for experiences from people with a comparable background to me.
posted by blub to Health & Fitness (8 answers total) 1 user marked this as a favorite
 
The FDA just released (this morning) that Yasmin and several other birth control pills causes blood clots which causes strokes. I would check with the list of pills before you continue and try something new. I wonder if the headaches are caused by the same chemical that is causing the blood clots. The FDA is going forward with a lawsuit against the drug companies (Bayer makes Yasmin) for hiding the issue of blood clots.
posted by Yellow at 6:09 AM on December 6, 2011 [2 favorites]


I've been on several different hormonal birth control pills in my life and killer headaches for two or three days of my cycle have always come with the territory. The only thing that helps them is vigorous cardio exercise.

I know you've had breakthrough bleeding trying to skip the placebos with Yasmin, but have you tried taking a pill like Seasonale that is designed and prescribed to be taken so that you only have a period every three months? That has been the best solution for me. I still get headaches, but at least they're only four times a year.
posted by something something at 6:23 AM on December 6, 2011


I've had problems with headaches on BC. The worst was with the Nuvaring - the headaches weren't intense, but would last for days.
I've had success with the low dose of the BC pill. I was on this years ago with no side effects - it's the only one that I've had no side effects with.
posted by DoubleLune at 6:31 AM on December 6, 2011


IAN A/Y D
BUT
There is no particular reason that Internet descriptions of: "experiences from people with a comparable background to me" are more or less applicable to your situation than: "This worked/did not work for me" recommendations".

It sounds like you have decided that you have just decided that you are better qualified to understand and assess the effects of medication on your body than your doctor and are just looking for confirmation from the Internet for your own predjudices. Your doctor is medically qualified and has experience of your case - two things that no-one replying to this can offer you.

If you don't trust your doctors viewpoint, get a second medical opinion: don't rely on "internet research" and hearsay to determine your medication.
posted by Another Fine Product From The Nonsense Factory at 7:24 AM on December 6, 2011


I have problems with menstrual headaches, depression, moodswings, and PMS in general! All of these things are undeniably tied to my monthly cycle. I use birth control to manage these things.

I have tried a diverse array of hormal bc, but let us focus on the Mirena:

I had the Mirena for 2 and a half years. I also read horror stories about it, but while unpleasant I wouldn't accuse it of like, ruining my life, or anything.

I believe I *was* more stable mood-wise but the physical side-effects offset that enough that I had it removed. I only spotted lightly during my "period", didn't experience any breakthrough bleeding after the initial adjustment period, but the pain from cramps was sharper, and more intense. There was also the constant, unending tension in my midsection, sharp pain and increasing problems with digestion. I was diagnosed with IBS while it was in, I still get flair-ups now and while my IBS is definitely connected to stress/anxiety, it has never gotten nearly as severe as it was while the Mirena was in. I don't recall problems with headaches until I rejoined the world of The Pill.

Contrast this to my friend who also has bad moodswings, depression, and debilitating migraines. She loves her Mirena *to death*, has no cramping or breakthrough bleeding. She still has the headaches, and the moodswings. She finds the latter manageable, and the former unchanged from before the Mirena.

The thing about the Mirena is that you do have to wait for the 2-6 month adjustment period to know for certain what you're body is actually going to be like during the rest of the 5 years it lasts.

fwiw, I'm now on Cilest. The headaches come with "the thirsty" days of Week 3, and two ibuprofen is enough to keep them at bay (as long as I drink lots of water).
posted by menialjoy at 8:14 AM on December 6, 2011


Wow! I was just about to pop in here and say that I was on various BC pills that caused cyclical migraine-like head-aches (though not Yasmin) and later developed a major life threatening blood clot without having risk factors like being sedentary, over-weight, or smoking, and that I suspected the two things were linked somehow although there was no evidence this was so. But looks like there's evidence now! I'd be very careful if I were you.
posted by stagewhisper at 8:46 AM on December 6, 2011


I actually also had terrible headaches on Yaz, but I did NOT have them on Nuvaring. I really liked Nuvaring. Except it made my hair fall out. So...

HBC can be tough to navigate.
posted by Countess Sandwich at 11:53 AM on December 6, 2011


History of depression, and had to go off the pill I was on (?) as I eventually realised it was contributing to depression. Not good.

Aside from the normal period horrors, I eventually got put on the Mirena because I randomly had bleeding for about a month, solid. And it was the second time that had happened in about a year.

I now have much lighter periods, that don't affect me much, and, it does not making my depression worse.

It's got about 1/10th the hormones of the lowest dose pill, because it's targeted at your uterus-bits, which is where you want it, rather than equally distributed between your brain and your gonads.
As the nurse who talked to me about Mirena put it, if the hormones in a normal pill are up here (*waves hand just over head*), then a Mirena only has this much (*waves hand just over gonads*).


And, I know this isn't the same situation, but I've had to go on Anti-depressants, and it may be the same situation for you - every anti-depressant has side-effects, and not every anti-depressant will work well for you. You have to try the anti-depressant to see if *you* will get the side effects, and if it will work for *you*.


The side-effects of peanut butter would look pretty horrific too if you look them up on the internet...
posted by Elysum at 2:39 AM on December 8, 2011


« Older After reading this post today,...   |  What sort of kayak would best ... Newer »
This thread is closed to new comments.